Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Cardiology Symptoms
|reznor79 - Fri Jun 10, 2005 12:37 am||
I have been getting chest pains now for about 4 months, sometimes very sharp and painful sometimes just a dull ache. It can radiate into my arms and back usually on the left side, it also seems to be difficult breathing at times as my chest feels constricted. I am 25yrs old (male) and have no history of any other medical problems, my family has no history of heart problems. I have had ECG tests and an Echocardiogram and nothing has shown up. The problem seems to get worse if i do any sort of exercise (even walking up stairs quickly), or if i smoke or drink coffee. I initially thought it was a reaction to taking amphetamines (very occasionally) so i completely cut that out and started on a very healthy diet, but still no progress. It can sometimes happen at rest also and i can constantly feel my heart beating in my chest, which is why i initially thought it was heart-related.. I have seen a few things about costochronditis and think maybe this is what it could be? None of the doctors i have seen have ever mentioned costochronditis and seem to have no idea what it could be and have not diagnosed anything for the pain, could it be related to the lungs or anything else?
|Shannon Morgan, CMA - Sat Jun 11, 2005 3:42 pm||
Costrochondritis is an inflammation of the cartiledge within the ribs usually caused by some type of injury. It does produce the symptoms you describe, getting worse with physical exertion and with pressure applied to the ribs/sides of breastbone.
It is not dangerous - it may linger, though. Try taking 200-400 mg ibuprofen twice a day, you should get some relief in a couple of days. Antiinflammatories are not pain pills, they reduce pain by reducing inflammation, so it probably won't give you much relief the first day or two. You need to keep taking it on a regular basis, as it is accumulative.
Obviously, I cannot rule out something as dangerous as a cardiac cause for your chest pain over the internet, but according to your description this chest pain is probably not secondary to coronary disease. Your heart pounding is more than likely from worrying/anxiety, very common complaint.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.